From United Kingdom:
My 10 year old with type 1 has recently switched to Lantus. It is proving very successful, but she is injecting it in the morning, not the evening. We started with the evening, as suggested by her doctor. Since we are in the U.S. military, her doctor is in Germany and we only see him once every six months. She has had A1cs under 7.5 consistently for five years, but for the first week on Lantus, she was waking up at 6:00 a.m. with numbers in the 40s mg/dl [2.2 to 2.7 mmol/L]. This was even with a large bedtime snack. It seemed for that first week, that if she didn't go to bed with numbers around 250 mg/dl [13.9 mmol/L], she was in danger of severe hypoglycemia. These numbers were too high to try and reach every night to avoid the nightly hypoglycemia.
Can Lantus sometimes have a mild peak in children in the first 12 hours? After switching her to the morning injection of Lantus, it is been wonderful and she is waking up with numbers around 100 to 125 mg/dl [5.6 to 6.9 mmol/L]. Is there anything else I should be considering with giving her Lantus in the morning instead of evening, besides the possibility of it wearing off and causing the morning rise, which it is not doing at present? She uses Humalog during the day to bolus for food.
I, too, prefer to dose Lantus at bedtime for the very reasons you relay and that the physician probably outlined: the possibility that if it does not last the full 20 or more hours, then, at least when given at night, you can find the hyperglycemia during the afternoon and evening and treat it. If given in the morning, and it does last the duration, the child can awaken with unaddressed hyperglycemia.
But that's the theory and while it makes sense, not all children read the textbooks! Lantus is approved for once daily dosing and certainly can be given in the morning. If it works for you and your child, then what more can you ask for? Sometimes, children are "fast-metabolizers" of Lantus and, actually, twice daily injections are needed, perhaps in a 40/60 split.
Regardless, I don't think that you have to worry about concerns. You seem well versed about insulin actions and just your vigilance (and teaching these good habits to your child) should suffice!
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.